New Mexico, 2018

Flash Flooding and Hail in New Mexico, August 8, 2018

August 8, 2018 · NWS ABQ · 6 events in 4 counties and zones

Northwest flow aloft over eastern New Mexico combined with abundant moisture and strong instability to generate a second day of scattered to numerous showers and thunderstorms. The first storms of the day developed around the Vermejo Park area and shifted south-southeast along the Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow aloft over eastern New Mexico combined with abundant moisture and strong instability to generate a second day of scattered to numerous showers and thunderstorms. The first storms of the day developed around the Vermejo Park area and shifted south-southeast along the Sangre de Cristo Mountains. Ping pong ball size hail was reported near Ocate. Another flash flood event impacted the area around Ute Park where a severe thunderstorm moved slowly south across the area. Several strong to severe thunderstorms continued developing into the eastern plains of New Mexico where high winds and large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 10:37 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 10:37 AM MST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Wed Aug 8 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, with a couple
exceptions. Short-lived MVFR conditions are possible at KLVS and KTCC
later this afternoon/evening with thunderstorms. Strong outflow winds
from an organizing complex of storms across eastern New Mexico this
evening will result in east canyon/gap winds at KABQ and a wind
shift at KSAF and KROW.

11

&&

.PREV DISCUSSION...309 AM MDT Wed Aug 8 2018...
.SYNOPSIS...
Shower and thunderstorm coverage will continue to increase through
Friday. The potential for severe thunderstorms exists again this
afternoon and evening across much of eastern New Mexico. Large hail
and damaging wind gusts will be the main threats, though locally
heavy rainfall will be possible as well. On Thursday and Friday, the
threat for severe weather will wane, but the threat for heavy rain
and flash flooding will increase. Widespread showers and
thunderstorms are expected and storm motion will be slow, which will
exacerbate the threat for flash flooding. Temperatures will also
trend downward considerably. Thunderstorms remain possible over the
weekend, however, a downtick in storm coverage is expected.

&&

.DISCUSSION...
A strong outflow boundary is trekking southward across the plains
this morning, and despite precip generally lagging well behind the
boundary, occasional strong to severe wind gusts are occurring.
Blowing dust is also possible along the boundary. K4MR reported
visibility dropping to 2.5 miles as it passed. This boundary will
continue to press southward through the early morning hours.

Another round of showers and thunderstorms are expected this
afternoon and evening as the upper high shifts over the Great Basin.
The bulk of the activity will again favor eastern NM, initially
starting on or near the Sangre de Cristo Mountains before shifting
south and southeastward this aftn and evening. Though shear and
instability values will not be as great as yesterday, between 1000
and 1500 J/KG MLCAPE and 25-35kts of 0-6km bulk shear will be
sufficient for at least a few severe storms. Like last night, these
storms should grow upscale into a cluster as they get nearer to the
Texas border. Once again, hail will be the initial threat from these
storms, but will transition to more of a wind threat in the evening.
Heavy rain will also be a concern, especially over areas that
received heavy rainfall overnight.

The storms across the plains tonight will likely send an outflow
boundary back to the west and through the gaps of the central
mountain chain. After dewpoints drop considerably again this
afternoon, it will be noticeable change overnight with the moisture
is ushered back westward by the boundary. Not only will this boundary
help keep dewpoints from dropping so low on Thursday, it will also
set the stage for a much more active thunderstorm day, especially
west of the central mountain chain. Storms should initially favor the
high terrain but will move off in the late afternoon with the aid of
boundary collisions. Steering flow will be very weak, which will
increase concern for heavy rainfall and flash flooding. Storms will
last well into the overnight period and little break is expected
before Fridays crop of thunderstorms develop. No area will be immune
from storms on Friday. After Thursdays round of storms, soils will
be wet and though storm motion may be a little faster on Friday as a
weak upper level trough slides over the state, the lift from the
wave will result in more storms. A Flash Flood Watch will likely be
needed Thursday afternoon through Friday night.

The upper level trough looks to become a weakly closed low over the
weekend that meanders around west Texas. It's placement will impact
where and how much precip portions of NM can expect over the weekend.
With that said, despite the low, there will be a significant downtick
in storm coverage as drier air filters in from the north/northeast.

Early next week, the GFS is much more bullish on precip chances than
the ECMWF. Nonetheless, there will at least be enough moisture
around to recycle in the form of thunderstorms over the high terrain.

34

&&

.FIRE WEATHER...
Quite a contrast exists across New Mexico, with dry and unstable
conditions continuing today over the northwest and moist conditions
with thunderstorms and potential for severe weather over the east.
High Haines and 5 to 10 hours of single digit humidities expected
again today over the Northwest Plateau and Highlands although as in
previous days, winds are not forecast to be strong enough to create
critical fire weather conditions. Poor overnight humidity recoveries
continue tonight over this area then humidities trend upward
Thursday and moreso Friday as the upper high center retreats to the
Great Basin.

Wetting showers and storms will be most likely along and east of the
central mountain chain today and tonight. A few strong to severe
storms with large hail and wind gusts to around 55-60 mph are
possible as well. Cell motion will be generally from northwest to
southeast. Thursday and Friday will see a transition to the central
and west in regards to the best chances for wetting showers and
storms, and there is higher confidence in the possibility of heavy
rainfall which could lead to flash flooding, especially along the
central mountain chain. High temperatures will start a downward
slide towards normal today and Thursday, with most locales about 5
to 10 degrees below average Friday and Saturday. Vent rates will be
good to excellent today but trend downward Thursday, with areas of
poor rates Friday.

Forecast models continue to indicate a weak upper low will develop
over eastern New Mexico, western Texas and Oklahoma over the
weekend.  Confidence is rather low how this feature evolves and
where it's impact will be most likely. Otherwise, trends for early
next week suggest some drying and warming.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, Aug 8, 2:19 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Wed Aug 8 2018

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
319 AM MDT Wed Aug 8 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected across portions of eastern New
Mexico this afternoon and evening. Storms will initially be discrete
but like last night, as they near the Texas border, they will grow
upscale into a small cluster. Large hail will be the initial threat,
however, the potential for damaging wind gusts will increase in the
evening. Locally heavy rainfall and flash flooding is also possible
with any storm this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected across New Mexico
Thursday afternoon through Friday night. Storm motion will be slow
and enough instability will exist for heavy rainfall. As soils become
increasingly saturated, flash flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Aug 8, 9:42 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1042 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             GRENVILLE               36.59N 103.61W
08/07/2018  E2.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800796

GUYER
Local storm report, Aug 8, 10:04 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1104 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     1 NNW BUEYEROS          35.99N 103.69W
08/07/2018  E60 MPH          HARDING            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800797

GUYER
Local storm report, Aug 8, 10:05 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             15 E VERMEJO PARK       36.89N 104.73W
08/07/2018  M2.25 INCH       COLFAX             NM   TWITTER FEED

            15 MILES WEST OF RATON ON NM-555

0642 PM     HAIL             GRENVILLE               36.59N 103.61W
08/07/2018  E2.00 INCH       UNION              NM   TRAINED SPOTTER

0725 PM     HAIL             12 SSW SANTA FE         35.52N 106.04W
08/07/2018  E0.75 INCH       SANTA FE           NM   PUBLIC

0815 PM     HAIL             11 WNW MAXWELL          36.61N 104.72W
08/07/2018  E1.25 INCH       COLFAX             NM   TRAINED SPOTTER

            ROOF DAMAGE REPORTED.

0825 PM     HAIL             6 WNW MAXWELL           36.57N 104.64W
08/07/2018  E1.75 INCH       COLFAX             NM   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0830 PM     HAIL             6 NW MAXWELL            36.59N 104.63W
08/07/2018  E0.75 INCH       COLFAX             NM   TRAINED SPOTTER

            HAIL PARTIALLY COVERING GROUND.

0900 PM     TSTM WND GST     1 NNW BUEYEROS          35.99N 103.69W
08/07/2018  E60 MPH          HARDING            NM   TRAINED SPOTTER

1040 PM     TSTM WND GST     4 WSW MILLS             36.05N 104.32W
08/07/2018  M58 MPH          HARDING            NM   PARK/FOREST SRVC

            MILLS CANYON RAWS.

0146 AM     TSTM WND GST     13 SE TOLAR             34.30N 103.80W
08/08/2018  M60 MPH          ROOSEVELT          NM   AWOS

            K4MR AWOS.

&&

EVENT NUMBER ABQ201800789 ABQ201800796 ABQ201800790 ABQ201800791
ABQ201800793 ABQ201800792 ABQ201800797 ABQ201800794 ABQ201800795

GUYER
Special weather statement, Aug 8, 12:25 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT WED AUG 8 2018

NMZ512-514-515-529-082000-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
125 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 200 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 13 miles west of Las Vegas, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Tecolote, El Porvenir, Ojitos
Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas.

This includes Interstate 25 between Mile Markers 336 and 348.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3570 10560 3574 10537 3549 10501 3542 10554
TIME...MOT...LOC 1925Z 016DEG 10KT 3563 10546

24
Special weather statement, Aug 8, 12:30 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT WED AUG 8 2018

NMZ515-528-082015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
130 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Black Lake, or 26 miles northeast of Mora, moving south
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ocate.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3633 10522 3642 10505 3619 10483 3610 10517
TIME...MOT...LOC 1929Z 349DEG 11KT 3632 10510

24

The radar

The Albuquerque radar (KABX), 196 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
August 8, 1:09 PM MST to 1:15 PM MST
Where
Mora County, 0.56 mi W of Ocate
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.180, -105.060

Hail up to the size of ping pong ball and very heavy rainfall impacted folks northwest of Ocate.

Hail, Colfax

When
August 8, 3:00 PM MST to 3:05 PM MST
Where
Colfax County, 0.83 mi W of Ute Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.558, -105.115

Hail up to the size of pennies with very heavy rainfall in Ute Park.

Flash Flood, Colfax

When
August 8, 3:15 PM MST to 4:30 PM MST
Where
Colfax County, 3.19 mi WSW of Ute Park to 2.22 mi SW of Ute Park
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.549, -105.156

Fast flowing water inundated U.S. Highway 64 near mile marker 295 just west of Ute Park. Damage amounts are estimated to roadways.

Flash Flood, Colfax

When
August 8, 3:30 PM MST to 5:00 PM MST
Where
Colfax County, 3.19 mi WSW of Ute Park to 2.22 mi SW of Ute Park
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.549, -105.156

Significant flash flooding occurred along Eagle Lane and Turkey Roost Lane in Ute Park. Several of the homes and roads that were impacted by the August 2, 2018 flood event were flooded again in the event. Damage amounts are a very rough estimate for roadways and impacts to homes.

Thunderstorm Wind, De Baca

When
August 8, 6:32 PM MST to 6:35 PM MST
Where
De Baca County, 13.8 mi NW of Ft Sumner
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
34.620, -104.400

Peak wind gust up to 63 mph at Sumner Lake.

Hail, Guadalupe

When
August 8, 6:45 PM MST to 6:50 PM MST
Where
Guadalupe County, 19.64 mi SE of Puerto de Luna
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.648, -104.354

Report of hail up to two inches or larger between Santa Rosa and Sumner Lake resulted in damage to mobile home. The extent of damage is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763765, 764817, 764818, 764819, 764820, 764821.